DPP-4 inhibitors may up risk of bullous pemphigoid
Use of dipeptidyl-peptidase 4 (DPP-4) inhibitors is linked to the development of bullous pemphigoid, although the risk increase appears to be limited to linagliptin, according to the results of a meta-analysis.
Researchers conducted a systematic review of studies evaluating the effect of exposure to DPP-4 inhibitor (eg, sitagliptin, vildagliptin, omarigliptin, saxagliptin, alogliptin, trelagliptin, anagliptin, linagliptin, gemigliptin, evogliptin, or teneligliptin) vs placebo in relation to the risk of the autoimmune pruritic skin disease. All trials lasted ≥24 weeks and involved type 2 diabetes patients.
A total of 138 studies, involving 61,514 patients on DPP-4 inhibitors and 59,661 patients on placebo, were eligible for inclusion in the meta-analysis. However, only six studies reported at least one event of pemphigoid (17 cases in the active treatment group and one in the control group).
Of the 17 cases of pemphigoid with DPP-4 inhibitors, 14 were with linagliptin, two with saxagliptin, and one with sitagliptin.
Pooled data, obtained using the Mantel-Haenszel (MH) method, showed that DPP-4 inhibitors were associated with an increased risk of pemphigoid (odds ratio [OR], 4.44, 95 percent confidence interval [CI], 1.31–15.00; p=0.020), with no evidence of heterogeneity (I2, 0 percent). The estimate obtained using a fixed-effect model was consistent (OR, 5.57, 95 percent CI, 1.78–17.40).
In a separate analysis of linagliptin trials, the drug was likewise associated with a significant increase in pemphigoid risk (OR, 4.69, 95 percent CI, 1.09–20.22; p=0.04).
Visual analysis of the funnel plot revealed no publication bias.